Research by staff working in Galway and Roscommon mental health services

Recent Submissions

  • Monitoring and documentation of side effects from depot antipsychotic medication: an interdisciplinary audit of practice in a regional mental health service.

    Cleary, A; Walsh, F; Connolly, H; Hays, V; Oluwole, B; Macken, E; Dowling, M (Journal of Psychiatric and Mental Health Nursing, 2012)
    The aim of this audit was to review current practice within a rural mental health service area on the monitoring and documentation of side effects of antipsychotic depot medication. Following a review of the literature on best practice internationally, an evidence based audit tool was adapted. A sample of 60 case files, care plans and prescriptions were audited between January and May 2010. This represented 31% of the total number of service users receiving depot injections in the mental health service region (n=181). The audit results revealed that most service users had an annual documented medical review and a documented prescription. However, only 5 (8%) case notes examined had documentation recorded describing the condition of the injection site and alternation of the injection site was recorded in only 28 (47%) case notes. No case notes examined had written consent to commence treatment recorded, and only 3 (5%) of case notes had documented that information on the depot injection and side effects was given. In 57 (95%) of case notes no documentation of recorded information on the depot and on side effects was given. Documentation of physical observations and tests revealed that 58% of cases had full blood count, liver function tests, thyroid function tests and fasting lipids recorded. All other tests (i.e. temperature, pulse, respirations, blood pressure, ECG) were recorded in less than 50% of cases. Prolactin levels were not recorded in any case. The lack of written consent was partly attributed to lack of recording of consent. The failure to monitor and record some blood tests was partly attributed to a lack of clarity regarding whose responsibility it was. A standardised checklist has been developed as a result of the audit and this will be introduced by all teams across the service.
  • The occurrence of neurological symptoms in currently abstinent misusers of alcohol.

    Khalily, M T; Hallahan, B; Department of Psychology, Roscommon Mental Health Services, School of Psychology, National University of Ireland, Galway, Galway, Ireland. khalily64@yahoo.com (2012-12)
    Significant neurological symptoms may be overlooked because of the traditional view that the non-Korsakoff's psychosis, middle aged alcoholic misuser is neurologically preserved.
  • A case of paliperidone-palmitate-induced tardive dyskinesia.

    Lally, John; Byrne, Fintan; Walsh, Elizabeth; National University of Ireland Galway, Galway, Ireland; West Galway Mental Health Services, Health Service Executive West, Galway, Ireland. (2012-06-13)
    OBJECTIVES: This is one of the first cases reported in the literature of paliperidone-palmitate-induced prolonged dyskinesia. METHOD: Case report. RESULTS: We report the case of a 49-year-old woman with paranoid schizophrenia who developed orofacial dyskinesia some 4 months after the commencement of paliperidone long-acting injection. CONCLUSION: This case serves as a clinical reminder that dyskinesia can occur with all antipsychotic medications.
  • Metabolic dysregulations associated with the use of antipsychotic medications: Who do GPs think should manage them?

    McDonald, G; McDonald, C; Ahmed,M; Bainbridge, E; Gallagher, A; Galway Mental Health Services, Galway, Ireland (2011-05-16)
  • Benzlypiperazine-induced acute delirium in a patient with Schizophrenia. A case report and a review of the literature

    Tully, J; Hallahan, B; McDonald, C.; Galway Mental Health Services, Galway, Ireland (2011-05-16)
  • Cannabis use and non-clinical dimensions of psychosis in university students presenting to primary care.

    Skinner, R; Conlon, L; Gibbons, D; McDonald, C; Department of Psychiatry, National University of Ireland, Galway, Ireland. (2011-01)
    These findings support the hypotheses that cannabis use increases the risk of developing psychotic symptoms and that this risk is further increased in those individuals who use cannabis more heavily and commence it at a younger age.
  • Better off in the community? A 5-year follow up study of long-term psychiatric patients discharged into the community.

    McInerney, Shane J; Finnerty, Susan; Avalos, Gloria; Walsh, Elizabeth; Galway Mental Health Services, Galway, Ireland. shane.mcinerney1@hse.ie (2010-04)
    This study adds to the previous work carried out on patients discharged from large psychiatric hospitals into the community. Patients expressed a desire to continue to live in the community and while they showed improvements in self care and social functioning in the first year following discharge, these improvements were not sustained after 5 years in the community. Further training is needed for staff in the community residences so that patients can achieve their maximum potential.
  • Clozapine-induced severe mixed hyperlipidemia: a case report.

    Ahmed, Mohamed; Griffin, Damian; O'Toole, Ray; McDonald, Colm; Department of Psychiatry, National University of Ireland Galway, Galway, Ireland. mohamed.ahmed@nuigalway.ie (2009-01)
    Lipid and metabolic profiles should be closely monitored in patients receiving clozapine in order to facilitate early detection and intervention to prevent further health complications.
  • Patients repeatedly attending accident and emergency departments seeking psychiatric care

    Okorie, E. F.; McDonald, C.; Dineen, B.; St Brigid's Hospital, Ballinasloe. Co Galway (2011)